Neuropathy case linked to metronidazole.
SAVANNAPI, GA. -- Brief metronidazole treatment has been associated with a case of reversible autonomic neuropathy in a 15-year-old girl, Lisa Hobson-Webb, M.D., reported in a poster at the annual meeting of the American Association of Electrodiagnostic Medicine.
"This has never been reported in the literature," said Dr. Hobson-Webb of Wake Forest University, Winston-Salem, N.C. "There are cases of motor or sensory neuropathies after a large dose or an extended treatment period but not any reports of autonomic involvement."
Dr. Hobson-Webb presented a case study of a 15-year-old black girl who had taken a 3-day course of metronidazole for bacterial vaginitis; she had been unresponsive to a prior course of trimethoprim-sulfamethoxazole. Within 2 weeks of initiating metronidazole treatment, the girl developed such a severe, burning pain in the soles of her feet that she found relief only by keeping her feet and lower legs submerged in buckets of ice water at all times. "She was even sleeping like this," said Dr. Hobson-Webb. The patient did not respond to pain medication, including oxycodone.
Examination revealed pitting edema and erythema to the mid-calf bilaterally. When removed from the ice water, the lower legs and feet rapidly became hot and erythematous. Her perception of temperature was reduced to the upper third of the shin bilaterally. Deep tendon reflexes and strength were maintained. The patient's past medical history was unremarkable, and an examination showed no medical cause for her pain.
Nerve conduction studies showed reduced sensory nerve and compound muscle action potential. Reproducible sympathetic skin potential responses could not be obtained in the right foot, and only diminished responses were seen in the right hand.
"Based on these results, she was diagnosed with a severe sensorimotor and autonomic neuropathy, which was suspected to be a toxic reaction to the metronidazole," Dr. Hobson-Webb said.
The patient was placed on gabapentin and carbamazepine for pain control, and improved over several weeks. After 3 months, her neuropathy had clinically resolved and conduction studies showed normalization of autonomic function.
The mechanism underlying neurotoxicity of metronidazole is unclear. However, Dr. Hobson-Webb said, it's thought to be related to decreased protein synthesis in the nerve.
MICHELE G. SULLIVAN
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Infectious Diseases|
|Author:||Sullivan, Michele G.|
|Publication:||Family Practice News|
|Date:||Mar 1, 2005|
|Previous Article:||Metronidazole treats tonsillitis anaerobes.|
|Next Article:||Strep throat: cephalosporin beat penicillin.|